Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 5, NWS Flagstaff, AZ

March 5, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 5, 2019, 2:08 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 6, 2019, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2019, 2:08 PM MST (21:08 UTC)
In effect from
Mar 6, 2019, 10:00 AM MST
Expired
Mar 6, 2019, 7:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS75 KFGZ 052108
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
208 PM MST Tue Mar 5 2019


AZZ004>007-009>017-039-040-060515-
/O.NEW.KFGZ.WI.Y.0005.190306T1700Z-190307T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
208 PM MST Tue Mar 5 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM MST Wednesday. 

* TIMING...Strong winds developing from late Wednesday morning
  through the early afternoon then lasting into Wednesday 
  evening.

* WINDS...Generally 20 to 30 mph with gust to 45 mph. Localized
  gusts to around 55 mph in the vicinity of a line extending from
  the Grand Canyon southeast to Winslow

* IMPACTS...Hazardous crosswinds on area roads including Highway 
  89 north of Flagstaff and much of Interstate-40. Loose lighter 
  weight items may get blown around.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
5 follow-up statements
257 
WWUS75 KFGZ 060309
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
809 PM MST Tue Mar 5 2019

AZZ004>007-009>017-039-040-061715-
/O.CON.KFGZ.WI.Y.0005.190306T1700Z-190307T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
809 PM MST Tue Mar 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
WEDNESDAY...

* TIMING...Strong winds will develop from late Wednesday morning
  then lasting into Wednesday evening.
 
* WINDS...Generally 20 to 30 mph with gusts to 45 mph. Localized
  gusts to around 55 mph in the vicinity of a line extending from
  the Grand Canyon southeast to Winslow.

* IMPACTS...Hazardous crosswinds on area roads including Highway 
  89 north of Flagstaff and much of Interstate-40. Loose lighter 
  weight items may get blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
429 
WWUS75 KFGZ 061032
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
332 AM MST Wed Mar 6 2019

AZZ004>007-009>017-039-040-062315-
/O.CON.KFGZ.WI.Y.0005.190306T1700Z-190307T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
332 AM MST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING...

* TIMING...Strong winds will develop this morning and continue
  through this evening.
 
* WINDS...Generally 20 to 30 mph with gusts to 45 mph. Localized 
  gusts to around 55 mph in the vicinity of a line extending 
  from the Grand Canyon southeast to Winslow. 

* IMPACTS...Hazardous crosswinds on area roads including Highway
  89 north of Flagstaff and much of Interstate 40. Loose lighter 
  weight items may get blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
991 
WWUS75 KFGZ 062148
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
248 PM MST Wed Mar 6 2019

AZZ004>007-009>017-039-040-070000-
/O.CON.KFGZ.WI.Y.0005.000000T0000Z-190307T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
248 PM MST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Strong winds will persist through this evening.
 
* WINDS...South to southwest 25 to 35 mph with gusts to 50 mph.
  Local gusts to 55 mph in the vicinity of a line extending from
  the Kaibab Plateau to Winslow. 

* IMPACTS...Hazardous crosswinds on area roads including Highway 
  89 north of Flagstaff and much of Interstate 40. Loose lighter 
  weight items may get blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
157 
WWUS75 KFGZ 070010
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
510 PM MST Wed Mar 6 2019

AZZ004>007-009>017-039-040-070200-
/O.CON.KFGZ.WI.Y.0005.000000T0000Z-190307T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
510 PM MST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Strong winds will persist through this evening.

* WINDS...South to southwest 25 to 35 mph with gusts to 50 mph. 
  Local gusts to 55 mph in the vicinity of a line extending from 
  the Kaibab Plateau to Winslow. 

* IMPACTS...Hazardous crosswinds on area roads including Highway 
  89 north of Flagstaff and much of Interstate 40. Loose lighter 
  weight items may get blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
860 
WWUS75 KFGZ 070203
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
703 PM MST Wed Mar 6 2019

AZZ004>007-009>017-039-040-070315-
/O.EXP.KFGZ.WI.Y.0005.000000T0000Z-190307T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
703 PM MST Wed Mar 6 2019

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease in strength overnight. Thus, the
Wind Advisory is being allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 5, 9:09 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Mar 5, 9:09 AM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
909 AM MST Tue Mar 5 2019

.SYNOPSIS...Warmer temperatures are in store for today with dry
conditions continuing. A mild low pressure system will deliver
windy weather and a round of rain showers on Wednesday, most
numerous from Flagstaff north and west. A colder storm system
looks to impact the region Friday and early Saturday with rain and
higher elevation snow.

&&

.DISCUSSION...High level clouds were seen streaming across far
northern Arizona in the morning visible satellite imagery. Expect
this trend to continue with the area of higher level cloudiness
gradually spreading southward across Arizona. Temperatures today
are on track to be the mildest we've seen in quite a while. All
this is in line with the current forecast with no updates
anticipated until the afternoon package.

Today is shaping up to be one of the warmer days we
have seen in a month or more over much of the area. Daytime highs
at the higher elevations like Flagstaff and Show Low will be in
the mid 50s to lower 60s, elevations around 5000 feet (Prescott,
Winslow, Payson) will be in the mid 60s to lower 70s. High clouds
will gradually increase through the day ahead of a storm system
approaching the West Coast. This next system will weaken and move
north of Arizona on Wednesday, keeping the heavier precipitation
over Utah. There will be enough moisture for some rain showers,
especially from around Flagstaff north and west, with amounts of
up to 0.20" in Flagstaff to 0.30"-0.50" on the Kaibab Plateau. The
bigger story on Wednesday will be the gusty southwest winds. A
large area across northern Arizona will see wind gusts in excess
of 40 mph with even some 50+ mph gusts possible Wednesday
afternoon. The strongest gusts will likely occur across the Little
Colorado River Valley and the northeast corner of Arizona where
there is likely to be more sun than clouds and daytime
heating/mixing will help bring stronger winds to the surface.

Some drier air aloft will arrive Thursday, with the slight chance
of showers continuing only near the AZ/UT border. Stronger
pressure gradients will remain in place with daytime surface winds
from the west to southwest generally at 15 to 25 mph. Another
stronger and colder weather system will move through on Friday and
linger into early Saturday. Model trends the past couple of days
have been for a more progressive system and lowering precipitation
amounts. However, the snow level on this system will be lower, in
the 5500-6500 foot range, with a potential to drop general snow
amounts in the 2 to 6 inch range. Look for another round of strong
winds on Friday as well. High pressure will then move over Arizona
for Saturday and Sunday with warming temperatures, periods of
clouds, breezy conditions and dry weather. The next chance of rain
and snow arrives next Monday. Guidance is in good agreement that
there will be a low pressure system affecting the southwest US at
that time, but there are significant differences in the low track
so we don't know impacts yet, watch for updates.

&&

.AVIATION...For the 18Z Package...High ceilings move into the area
from the northwest through the day, gradually lowering to 5 to 10
kft agl early Wednesday morning. After 06Z, rain showers move into
the area west of the line from KCMR to KPGA with snow above 8500 ft.
Strong south to southwesterly winds will accompany these showers as
the system continues moving to the southeast through northern
Arizona. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Look for warm temperatures, light winds and partly
cloudy skies today. Wednesday will have a chance of showers and
windy conditions. The best chances for wetting precipitation will be
in western Coconino and northern Yavapai counties.

Thursday through Saturday...Expect a slight chance of showers
Thursday before a stronger and colder system moves in Friday with
strong southwest winds. Saturday will see clearing skies and
continued breezy winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/JJ
AVIATION...DB/MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.